Fulminant Hepatitis During Self-Medication With Conjugated Linoleic Acid

Ann Hepatol. Mar-Apr 2012;11(2):265-7.

Abstract

The present report describes a 63-year-old female who presented with fulminant hepatic failure requiring liver transplantation caused by a weight loss dietary supplement containing conjugated linoleic acid (CLA). Thorough investigation, including liver biopsy, revealed no other cause of hepatotoxicity. In the last few years, a considerable number of reports have been published on toxic hepatitis, associated with non-conventional products, attributed with weight-reducing properties. We emphasize the importance of taking a cautious approach when consuming herbal supplements for the purpose of weight loss, as all that is "natural" may not always be healthy. Only one report of CLA-induced toxic hepatitis is related in the medical literature.

Publication types

  • Case Reports

MeSH terms

  • Chemical and Drug Induced Liver Injury / pathology
  • Chemical and Drug Induced Liver Injury / surgery
  • Dietary Supplements / adverse effects*
  • Female
  • Humans
  • Linoleic Acids, Conjugated / adverse effects*
  • Liver Failure, Acute / chemically induced*
  • Liver Failure, Acute / pathology
  • Liver Failure, Acute / surgery
  • Liver Transplantation
  • Middle Aged
  • Self Medication / adverse effects*

Substances

  • Linoleic Acids, Conjugated